How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Jess K Your Own Question
Jess K
Jess K, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 1495
Experience:  Licensed Veterinarian
89827615
Type Your Dog Veterinary Question Here...
Jess K is online now
A new question is answered every 9 seconds

I have a female St. Bernard who is just under 1 year old.

Customer Question

I have a female St. Bernard who is just under 1 year old. A day or two ago I noticed she was licking her back paw. It is very red and painful looking, I got some hot spot spray gel to put on it, which seems to be helping. Yesterday I noticed she now has red spots/bumps on her muzzle and some discolored spots on her tongue. This morning there was some blood from her mouth but I couldn't tell where it was coming from. Please advise. Thank you!
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Jess K replied 1 year ago.
Hello, this is Dr. Jess. I am sorry to hear about your problems with Clover! Is there any way to take a photo of her foot and her muzzle? What color are the spots on her tongue? Are the spots raised or oozing at all?
Customer: replied 1 year ago.
Hi Dr. Jess,The spots on her tongue are just a little darker but not raised or oozing. Her muzzle is usually all black as is her nose. Her foot is looking a little better but still red, I think the spray is keeping her from licking. She had a urinary tract infection about a month or so ago and was on antibiotics. Last week she was put under with light anesthesia to cut her nails (she's difficult).
Customer: replied 1 year ago.
A few more pictures
Expert:  Jess K replied 1 year ago.
Hello, thank you for the photos! I am sorry in the delay in answering. I was online this morning when you posted your question, but not this evening when you posted your reply to my questions.Did the spots on the face and tongue develop after you started using the hot spot spray gel? They almost look like an inflammatory reaction or irritation to me. I wonder if there is something in the gel that was irritating to her tongue and face, if she was licking at it (although you would think it would bother her foot as well then, but maybe not if the foot is less sensitive skin than the face and tongue), or if there is something else she licked or got her face into outside that has caused the irritation. Luckily it sounds like she is still eating and drinking ok? Sometimes in severe cases of glossitis (inflammation of the tongue) we can have dogs who stop wanting to eat or drink due to discomfort from the inflammation of the tongue. We can also see glossitis from bacterial infection, contact irritants, and sometimes dogs who might have had things like plant burrs in their fur and try to get them off with their mouth and get irritation to the face and tongue. I would clean the face with a mild soap or with a product you can get from many pharmacies called Hibiclens (a chlorhexidine based soap): http://www.cvs.com/shop/health-medicine/first-aid/antibiotic-antiseptic/hibiclens-liquid-prodid-102994, and apply some triple antibiotic ointment to the area (such as neosporin). I would consider an e-collar to stop her from licking at the foot. For the foot, I would use some hydrocortisone spray or ointment as well if the hot spot spray doesn't contain hydrocortisone, to further decrease inflammation. Oftentimes with these cases, if not improving, there may be a secondary bacterial or yeast infection and an antibiotic may be needed, as well as a short course of steroids. I know you mentioned you were giving benadryl, so I would continue with that for now, and be sure you are giving her an adequate amount (for a big dog, 1 benadryl tablet will not be enough- here is an article on benadryl in dogs: http://www.petplace.com/article/drug-library/library/over-the-counter/diphenhydramine-benadryl including uses, side effects, precautions, and doses.If after a day or two, the areas are not improving, or if at any point they get worse, then I think prescription strength medication is likely going to be needed and a call to your vet is in order!Please let me know if you have any other questions. If you do not, please take a moment to CLICK AND RATE our conversation so we can know if you were satisfied with your service and I can get credit for helping to answer your question. Thank you and best of luck!!!
Expert:  Jess K replied 1 year ago.
Hi Erin,

I'm just following up on our conversation about Clover. How is everything going?

Jessica Keay